• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Exacerbation of symptoms due to glutamine?

msf

Senior Member
Messages
3,650
I´ve been spared my Yersinia (stomach and joint pains) symptoms for a few months, but they come back in the last few days. I started taking 3g of L-Glutamine a week ago, and when I looked it up there were a few suggestions that it can cause an exacerbation of symptoms, but I would like to know if anyone else has had this experience? And if you have, what did you do? I feel like I should continue taking it, but I also don´t feel like taking it anymore...
 

Mary

Moderator Resource
Messages
17,293
Location
Southern California
@msf - l-glutamine caused a detox reaction for me - fatigue, a little digestive upset, a general sick feeling, though not joint and stomach pains. But I wanted to keep taking it too, and lowered the dose and maybe the frequency and now am able to take 2g a day it with no problem.

3g is a pretty good dose - may be you should trying cutting back to 1g or 500 mg and see how you do, and increase gradually if you tolerate it.
 

msf

Senior Member
Messages
3,650
Thanks, I think I will stop for a while, but when I try it again I will go low and slow.
 

Ema

Senior Member
Messages
4,729
Location
Midwest USA
Glutamine can convert to glutamate and also increase ammonia production in some. Since many already have dysregulations in the GABA/glutamate system, I would be very careful with glutamine, especially in higher doses.

Hepatology. 2006 Oct;44(4):788-94.
Glutamine: a Trojan horse in ammonia neurotoxicity.
Albrecht J1, Norenberg MD.
Author information

Abstract
Mechanisms involved in hepatic encephalopathy still remain to be defined. Nonetheless, it is well recognized that ammonia is a major factor in its pathogenesis, and that the astrocyte represents a major target of its CNS toxicity. In vivo and in vitro studies have shown that ammonia evokes oxidative/nitrosative stress, mitochondrial abnormalities (the mitochondrial permeability transition, MPT) and astrocyte swelling, a major component of the brain edema associated with fulminant hepatic failure. How ammonia brings about these changes in astrocytes is not well understood. It has long been accepted that the conversion of glutamate to glutamine, catalyzed by glutamine synthetase, a cytoplasmic enzyme largely localized to astrocytes in brain, represented the principal means of cerebral ammonia detoxification. Yet, the "benign" aspect of glutamine synthesis has been questioned. This article highlights evidence that, at elevated levels, glutamine is indeed a noxious agent. We also propose a mechanism by which glutamine executes its toxic effects in astrocytes, the "Trojan horse" hypothesis. Much of the newly synthesized glutamine is subsequently metabolized in mitochondria by phosphate-activated glutaminase, yielding glutamate and ammonia. In this manner, glutamine (the Trojan horse) is transported in excess from the cytoplasm to mitochondria serving as a carrier of ammonia. We propose that it is the glutamine-derived ammonia within mitochondria that interferes with mitochondrial function giving rise to excessive production of free radicals and induction of the MPT, two phenomena known to bring about astrocyte dysfunction, including cell swelling. Future therapeutic approaches might include controlling excessive transport of newly synthesized glutamine to mitochondria and its subsequent hydrolysis.

PMID:

17006913

[PubMed - indexed for MEDLINE]

  • Share on Facebook
  • Share on Twitter
  • Share on Google+
 

msf

Senior Member
Messages
3,650
Thanks, the article I posted stated that glutamate is the prime activator of Yersinia.
 

msf

Senior Member
Messages
3,650
Thought I should provide an update.

My Yersinia-like symptoms subsided a day or so after I stopped taking the glutamine, but my sleep became very disrupted, just as it was before I adopted the FODMAP diet. This persisted for about 5 days until I injected Hydroxycobalamine, whereupon I slept through the night (the night before I had woken up every hour or so). Since then, I have pretty much been back to where I was before I took the glutamine.

So, in conclusion, B-12 seems good for me and glutamine does not.